There’s Light at the End of the Tunnel

imageI was asked yesterday what it feels like weaning off prednisone after being on it long term. And so I was blunt and honest. It’s not like stopping an antibiotic – you take your last pill and all is well. Weaning off prednisone wreaks havoc on your entire body. At least it has for me. And remember, I have been on this poison nine years straight. NINE. No stops and starts, but a continuous dose every day for nine years.

As I’ve mentioned before, being on prednisone causes your adrenal system to go on vacation. I’m pretty sure mine is retired. So, we are having to shock my adrenals into working again. And my adrenal glands are angry. And it’s awful. My husband called me a brave fighter the other day, but I sure don’t feel like one. I feel like a broken, cranky rag doll who just wants to crawl into a ball and die. A benefit (?) to prednisone is that it masks the symptoms of other things such as RA and fibromyalgia -both of which I have. Now that I’m coming down in dosage my body is wracked with pain. I mean my entire body hurts. I hurt to the touch right now so I can’t even get comfortable in bed because the pressure of the mattress is excruciating. My joints ache and I’m stiff. By day three of each new taper, I’m walking like I’m 100 years old. And not only am I stiff, but the pain is almost intolerable with each step I take, each grasp of a pen, each time I get up from a chair… And then there is the kidney pain. I swear to God I can’t take another day of this. Really, if I could just stay perfectly still right now until this hellish ride is over, that’d be great. And because of all this, I’m so very tired. And I don’t mean an “I didn’t sleep well last night” kind of tired. I mean a “my body is fighting a war” kind of tired. A bone tired that couldn’t be relieved by days of sleep. My body is just worn out. But I keep going because I’m afraid of what would happen if I stop. I paste that fake smile on and keep moving. I laugh as I slowly walk down the ten million stairs in my house, one painful step at a time, so nobody knows how devastatingly awful this all is for me. And when I do finally break down, I do so quietly in the shower because nobody likes a whiner, I tell myself.

Fortunately, with each new taper, I do get a reprieve of a day or so and then the fun starts all over again. Next week I stop taking this stuff completely and if terrifies me. What if my adrenals don’t start working? And there’s a very high chance they won’t. How painful will that final taper be because each new taper round has been worse than the last. And an adrenal crash is a very real and dangerous thing. And also a possibility. Technically, I should take my very last dose tomorrow. However my doctor has asked that I wait until next week so he can monitor me. I’m trying to stay positive and remind myself the light at the end of this tunnel is almost here. That I’m going to be off this poison because I finally beat my illness. That I’m strong. That this final taper is something to celebrate. But right now, I’m too caught up in the now; in the real pain of the whole thing. And no matter what happens next week, I am forever a changed person. I will have made it through the worst year of my life. It’s like running a race. I can see that finish line. I just have to push through this final half mile. And, because I have an autoimmune disease, I know there will be many more races I have to push through. I’m just hoping the next time it’s more of a 5K and not a full on marathon.

So, there you go. The total, brutal, gut wrenching, honest truth. THIS is a prednisone taper. It sucks. It’s hard. But I’m going to be ok. And I’m looking forward to having my life back. And how will I celebrate? With a half marathon of course. Seems fitting, don’t you think?

 

Advertisements

4 thoughts on “There’s Light at the End of the Tunnel

  1. Staying positive doesn’t mean not expressing that you are in pain; internalizing causes stress. It’s good that you let people know. I admire your strength, and all the things you do to overcome your illness. I can’t even imagine your plight, but I’m glad to see you letting it out. You’re in my thoughts and prayers. Love you, cousin.

    Like

    • Thank you for asking. I’m doing GREAT! I had a few very rough weeks and the last taper was the absolute worst. But I’ve made it to the other side and hanging on. I know there will be times I have a flare and will need to be back on for a short period of time but I’m doing all I can to not have to go there.

      Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s